Prozac is a Food and Drug Administration (FDA)-approved, brand name prescription antidepressant drug that is also sold under the generic name fluoxetine or fluoxetine hydrochloride.
Fluoxetine is also sold under the brand name Sarafem.
Prozac was the first drug that belongs to a class of drugs called selective serotonin reuptake inhibitors (SSRIs) to be approved by the FDA for common mental health conditions like major depressive disorder, obsessive-compulsive disorder (OCD), bipolar disorder, premenstrual dysphoric disorder (PMDD), panic attacks, bulimia nervosa, and panic disorders.
While you might not associate antidepressants like Prozac with a risk of drug overdose, it is definitely possible to overdose on the medication when it is taken in a large dose or combined with other medications.
If you or someone you love takes Prozac, be on the lookout for these signs and symptoms of Prozac overdose.
Signs and Symptoms of Prozac Overdose
Most people associate the risk of overdose with illegal drugs or with prescription narcotic medications, but even drugs that are generally safe, including Prozac, can cause an overdose when too much is consumed at once.
Most people take between 20 mg and 80 mg of Prozac per day, but when taken at significantly higher doses, the medication can cause an overdose on its own.
Prozac most commonly results in an overdose when it is mixed with other medications, drugs, or alcohol, even when it is taken at the recommended dose.
These other medications include buspirone (Buspar), lithium (Lithobid), sertraline (Zoloft), tramadol, and warfarin.
However, some medications such as olanzapine are safe to take in conjunction with Prozac. This is why it’s important to seek medical advice before starting Prozac and disclose any current drug use to your doctor.
If you believe you or someone you know is experiencing a Prozac overdose, call your doctor or a Poison Control Center immediately.
No matter the reason for a Prozac overdose, the consequences can be serious and potentially life-threatening.
Early signs of a fluoxetine overdose tend to be mild but can quickly escalate.
Early signs of a Prozac overdose may include abnormalities such as:
- Blurred vision
- High fever
- Nausea and vomiting
As an overdose develops, symptoms can become more severe and potentially dangerous.
Signs of a serious Prozac over dosing may include:
- Stiff muscles
- Constant, uncontrollable muscle spasms
- Fast heart rate
- Trouble breathing
- Dilated pupils
While more serious symptoms of Prozac overdose are relatively rare, they can occur, particularly following the intentional ingestion of excess amounts of Prozac.
Prozac overdose can result in a medical condition called serotonin syndrome. Serotonin syndrome (toxicity) is a serious and potentially life-threatening condition in which the amount of serotonin in the brain and body gets too high.
Side effects and symptoms of serotonin syndrome include:
- Irregular heart beat (tachycardia)
- Changes in blood pressure
- Loss of appetite
- Dry mouth
- Stomach cramps
Prozac Overdose Precautions
The best way to avoid an overdose of fluoxetine is to prevent the overdose from occurring in the first place.
The easiest way to do this is by taking your medication only as directed by your doctor, healthcare provider, or psychiatry professional and to never take your medication in larger doses or more frequently than prescribed.
Prozac should also not be used by patients who do not have a prescription for the medication, as Prozac can cause significantly dangerous drug interactions with certain tricyclic antidepressants, antipsychotics, benzodiazepines, and other prescription and non-prescription drugs.
Patients are most likely to overdose on Prozac when they take too much of the drug in a short period of time.
However, Prozac overdose can also occur when the medication is taken in smaller amounts but mixed with other drugs.
You should never mix Prozac with medications like phenelzine, a type of monoamine oxidase inhibitor (MAOI) antidepressant; thioridazine, a drug used to prevent psychotic episodes; or pimozide, a medication that is commonly used to treat Tourette’s syndrome.
Prozac overdose can also occur when the drug is mixed with alcohol. Symptoms of Prozac overdose that may be caused in tandem with alcohol use may include extreme drowsiness, impaired coordination, or trouble breathing.
You can overdose on Prozac by taking too much of the drug or by mixing the medication with other medications, drugs, or alcohol.
Prozac overdose symptoms can escalate quickly, and early signs often include headache, blurred vision, tremors, drowsiness, high fever, nausea, and vomiting.
Signs of severe Prozac overdose include stiff muscles, uncontrollable muscle spasms, fast heart rate, trouble breathing, and even mania, coma, or death.
You should also consult a medical professional if you develop worsening suicidal thoughts or symptoms of mental illness while taking Prozac.
The best way to prevent a Prozac overdose is to use the drug only as directed by your physician and avoid mixing Prozac with any substance that can potentially contribute to an overdose.
References, Studies and Sources:
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Pharmacists.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Pharmacists.org, Chris and his Acme Health LLC Brand Team own and operate Diabetic.org and the USA Rx Pharmacy Discount Card powered by Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.